June 17, 2015
Study Raises Questions About Memory Loss With Statin Therapy Initiation
Newark, NJ—Are statins a unique contributor to short-term memory loss in patients who initiate them?
A new study published recently in JAMA Internal Medicine suggests they are not.
A study team led by Rutgers University researchers found that both statin and nonstatin cholesterol-lowering drugs were associated with memory loss in the first 30 days in patients who began therapy, compared to those who did not. That raised questions because the drugs mechanisms of action are so different, according to the study.
That association, however, may have more to do with how much contact patients on new drugs have with their physicians—and the likelihood of noticing memory loss that could have another cause—than anything else, study authors suggest.
“When patients are put on statins or any new drug, they're seen more often by their doctor, or they themselves are paying attention to whether anything is wrong,” said lead author Brian L. Strom, MD, MPH, chancellor of Rutgers Biomedical and Health Sciences. “So if they have a memory problem, they're going to notice it. “Even if it has nothing to do with the drug, they're going to blame it on the drug.”
While acute memory loss associated with the use of statins has been described in some research, the findings generally have been inconsistent, according to the report, which adds that studies of long-term use of statins have found either improved memory or no effect.
For the study, researchers used a United Kingdom database, The Health Improvement Network (THIN), composed of the primary medical records from general practitioners. Two control groups were used for comparison with 482,543 statin users: 482,543 nonusers of any lipid-lowering drugs (LLDs) and 26,484 users of nonstatin LLDs, such as cholestyramine, colestipol hydrochloride, colesevelam, clofibrate, gemfibrozil, fenofibrate, and niacin.
An increased risk of memory loss during the 30 days following drug initiation was found among users of both statin and nonstatin LLDs as compared to nonusers of any of the drugs. No association was detected, however, when comparing users of statins versus nonstatin LLDs.
“This finding suggests that either all LLDs cause acute memory loss, or perhaps more likely, that the association is the result of detection bias,” study authors conclude.
“Detection bias is the higher likelihood that memory loss will be ascertained in patients receiving preventive therapies, such as cholesterol-lowering medications, because they have increased contact with their physicians.
“This is a very effective therapy, which is very safe,” Strom added. “No drug is completely safe. But it has an opportunity to dramatically reduce heart disease in the country. People shouldn't steer away from the drug because of false fear of memory problems.”
|U.S. Pharmacist Social Connect